Waddling Gait: A complication of valproate therapy and a thought beyond vitamin D deficiency

Amit Sharma, Siddhartha Sinha, Amit Narang, Dushyant K. Chouhan, Sumit Gupta

Abstract


Proximal muscle weakness is a common presentation in paediatric-orthopaedic clinics and is frequently paired with a vitamin D deficiency diagnosis. Recently, side effects of the extensive use of antiepileptic and antipsychotic drugs such as sodium valproate in childhood disorders are being documented. Sodium valproate causes a time-dependent, drug-induced proximal myopathy. We report a 13-year-old female patient who presented at the Orthopaedic Outpatient Department at Lady Hardinge Medical College, New Delhi, India, in 2019 with an abnormal gait. The patient was taking a combination therapy of sodium valproate, risperidone and trihexyphenidyl for absence seizures and a mood disorder. Following clinical investigations, the patient was diagnosed with proximal myopathy. As a result of elevated serum alkaline phosphatase and creatine kinase myocardial band levels, sodium valproate was replaced with ethosuximide and a carnitine supplementation was prescribed. The patient fully recovered and regained full mobility. Proximal myopathy had been incorrectly managed and assumed to be caused by a vitamin D deficiency.

Keywords: Muscle Weakness; Carnitine; Myopathy; Valproic Acid; Vitamin D Deficiency; Gait; Case Report; India.


Full Text:

PDF


DOI: http://dx.doi.org/10.18295/squmj.2020.20.01.016

Refbacks

  • There are currently no refbacks.




Creative Commons License
This work is licensed under a Creative Commons Attribution-NoDerivatives 4.0 International License.

Sultan Qaboos University Medical Journal, College of Medicine and Health Sciences, Sultan Qaboos University, PO Box 35, Postal Code 123, Al-Khod, Muscat, Oman

ISSN (Print edition): 2075-051X ISSN (Internet edition): 2075-0528

Copyright SQUMJ 2019. This journal and its content is licensed under a Creative Commons Attribution No Derivatives 4.0 International license.

Flag Counter